Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 289, NWS Sioux Falls, SD

July 31, 2001Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2001, 6:52 PM CDT for Gregory County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 31, 2001, 6:52 PM CDT (23:52 UTC)
Expired
Jul 31, 2001, 7:15 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gregory County, SD

The radar

The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4366 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS53 KFSD 312352
SVRFSD
SDC053-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT TUE JUL 31 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF HERRICK...OR ABOUT 31 MILES
  NORTHEAST OF BASSETT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONESTEEL AROUND 715 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4301 9931 4300 9908 4308 9881 4327 9906

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:55 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 31, 3:55 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUL 31 2001

WILL CONTINUE HEAT ADV FOR THIS EVENING WITH INDICES AROUND THE 105
CRITERIA FOR MANY LOCATIONS IN THE CWA. MOVEMENT OF TROF/CDFNT MUCH
SLOWER THAN MODELS PROGGED PAST FEW DAYS. EVEN IF FRONT WERE TO MOVE
ACROSS THE CWA THIS EVE...HAVE SOME DOUBTS THAT LO LVL CONVERGENCE
ALONG FRONT STRONG ENOUGH ALONE TO BREAK CAP. WHILE MT/ND SHORTWAVE
ALONG WITH ANOTHER IMPULSE FURTHER SW IS PRESENT...500 MB TEMPS ONLY
EXPECTED TO COOL ABOUT 2 DEGREES LESS THAN CURRENT. MAIN CONCERN IS
THAT WITH CAA BEHIND FRONT AND LITTLE COOLING ALF...FRONT MAY
ACTUALLY INHIBIT TSTM DEVELOPMENT. THE ONLY REAL THREAT WOULD BE IF
SELF SUSTAINING MCS WOULD DEVELOP OUTSIDE THE CWA AND THEN MOVE NE/E
INTO THE CWA. AS SUCH HAVE DECREASED CHC OF TSTMS FOR MUCH OF THE
CWA TONIGHT.

PLACEMENT OF FRONT FOR WED DIFFICULT TO DETERMINE ATTM.  12Z MODELS
GENERALLY PLACED A BOUNDARY ACROSS NEB INTO SRN MN WHICH WOULD SET
UP A HIR CHC OF PCPN IN SE CWA WED. IN FACT THIS SCENARIO FM THE
MODELS ALONG WITH COOLING TEMPS ALF WOULD SUGGEST A MUCH BETTER CHC
OF SVR WX/TSTMS THAN WHAT WE HAD GOING FOR TONIGHT. HOWEVER...A
QUICK LOOK AT 18Z META HINTING THAT REAL FRONT MAY NOT PROGRESS MUCH
OUT OF SD. FOR THE MOST PART FOLLOWED THE 12Z RUNS AS HAD LITTLE
TIME TO DISSECT 18Z RUNS...BUT EVE SHIFT MAY NEED TO BE OPEN FOR
SIGNIFICANT CHANGES IN PKG IF NECESSARY.

IN THE EXTENDED...MRF DRAMATICALLY LIFTING 500 MB RIDGE FURTHER N
THAN IN PREVIOUS RUNS. 12Z AVN ALSO FOLLOWING THE 00Z MRF LEAD.
WHILE WE SHOULD STILL HAVE WARM TEMPS...GENERAL 850 MB FLOW MAY
ACTUALLY BE FM THE NE WHICH COULD GIVE STRONGER INVERSION THAN
WE'VE SEEN THE PAST WEEK. TRANSLATION...MAY SEE A CONTINUATION OF
HOT HUMID WX...BUT WITH LITTLE PCPN. OF COURSE...THIS ALL DEPENDENT
ON WHETHER MRF IS RIGHT OR NOT.

.FSD...HEAT ADV FOR ALL OF CWA THIS EVE.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.